Texas, 2004Flash Flooding and Hail in Texas, August 14, 2004
August 14, 2004 · NWS MAF · 3 events in 2 counties and zones
A cluster of strong to severe thunderstorms developed over the Davis and Glass Mountains during the afternoon of the 14th. One storm produced nickel size hail near Alpine.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of strong to severe thunderstorms developed over the Davis and Glass Mountains during the afternoon of the 14th. One storm produced nickel size hail near Alpine. Heavy rainfall associated with the thunderstorm activity also produced significant flash flooding along Alpine Creek in Alpine. Local officials called it the worst flooding to affect the city in thirty years. Flash flooding also resulted in road closures across parts of Pecos County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 14, 1:04 PM CST, 20 minutes earlier.
Area forecast discussion, Aug 14, 1:04 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT SAT AUG 14 2004
.SHORT TERM...
THE GFS LOOKS TO BE INITIALIZED BEST...PARTICULARLY WITH THE COMPACT
CIRCULATION EVIDENT IN WATER VAPOR IMAGERY OVER NORTHERN CHIHUAHUA...
AND IN THE LOW LEVEL MOISTURE AND WIND FIELDS. AS A RESULT THE SHORT
TERM GRIDS TREND TOWARD ITS SOLUTION. EXPECT ONGOING CONVECTION
OUT WEST TO EXPAND NORTHEAST THIS EVENING WHILE ANOTHER ROUND OF
CONVECTION DEVELOPS OVER NORTHERN CHIHUAHUA AND TRANSLATES EAST LATE
TONIGHT. AS A RESULT TWO MAXIMA OF QPF ARE EXPECTED...ONE OVER
SOUTHEASTERN NEW MEXICO EAST ACROSS THE NORTHWESTERN PERMIAN BASIN...
AND ANOTHER STRETCHING FROM NORTHERN PRESIDIO COUNTY NORTHEAST
ACROSS THE DAVIS MOUNTAINS. LOCALLY HEAVY RAINFALL IS REASONABLE
ACROSS THESE AREAS GIVEN REASONABLE LOW LEVEL INFLOW...UPPER
DYNAMICAL FORCING...AND PRECIP WATER VALUES OVER THREE CM. WE WILL
NOT HOWEVER ISSUE A FLASH FLOOD WATCH ATTM GIVEN THE EXPECTED
ISOLATED NATURE OF THE HEAVY RAINFALL. AND WHILE THE LIKELIHOOD OF
SEVERE CONVECTION IS LOW THIS EVENING...WE WOULD NOT BE SURPRISED TO
SEE A ONE OR TWO PULSE MULTICELLS LAY DOWN MARGINALLY SEVERE WIND
AND HAIL...PARTICULARLY OVER THE WESTERN BASIN SOUTH INTO THE LOWER
TRANS PECOS WHERE LOW LEVEL INSTABILITY IS GREATEST.
REGARDING THE GRIDS...WE HAVE BLENDED THE GFS AND ETA QPF IN THE
FIRST 12H AS THE GFS MAXIMA LOOK GOOD DESPITE THIS MODELS
PROPENSITY FOR CONVECTIVE FEEDBACK AND INFLATED QPF. HIGHEST POPS
ARE MORE OR LESS COLOCATED WITH THE HIGHEST QPF...WITH CHANCE TO LOW
LIKELY CATEGORY ACROSS THE WEST TAPERING TO SLIGHT CHANCE CATEGORY
ACROSS THE FAR EASTERN CWFA. THE GFS COMPARES BEST TO CURRENT
CONDITIONS IN TD AND WIND FIELDS...AND THESE GRIDS ARE WEIGHTED
HEAVILY TOWARD ITS SOLUTION. LASTLY...A GUIDANCE CONSENSUS APPROACH
TO MIN TEMPS OVERNIGHT LOOKS ACCEPTABLE.
.LONG TERM...
THE MID/UPPER AIR RIDGE AXIS WILL PERSIST OVER THE THE ROCKIES/
GREAT BASIN THROUGH MONDAY KEEPING THE FA UNDER NORTHWEST MID LEVEL
FLOW. MODELS ARE CONSISTENT WITH ESTABLISHING A WEAKNESS/UPPER LOW
OVER SOUTHERN NEW MEXICO/FAR WEST TEXAS NEAR THE SOUTHERN PERIPHERY
OF THE DIRTY RIDGE. THIS SOLUTION IS FEASIBLE GIVEN CURRENT VAPOR
IMAGERY TRENDS SHOWING A SIGNIFICANT MOISTURE PLUME OVER THE
SOUTHWEST U.S. AND AT LEAST TWO DISTINCT SHORTWAVES INFRINGING UPON
THE SOUTHERN PART OF THE RIDGE AXIS.
THE RESULT WILL BE A CONTINUED CHANCE OF CONVECTION/RAIN ACROSS THE
AREA. ALTHOUGH DIFFERING IN SPECIFICS ALL GUIDANCE SUGGEST
RELATIVELY HIGH POPS ACROSS THE FA SUNDAY. WE WILL FOCUS THE HIGHEST
GRIDDED POPS OVER THE WESTERN HALF OF THE FA THROUGH MONDAY IN
PROXIMITY TO WEAK DYNAMICS ASSOCIATED WITH THE WEAK MID LEVEL LOW.
THE MID/UPPER RIDGE WILL BREAK DOWN BY LATE TUESDAY AS A SHORTWAVE
TROUGH BECOMES ESTABLISHED OVER THE WESTERN SOUTHERN PLAINS. WILL
SHIFT GRIDDED POPS NORTH AND EAST WITH TIME WEDNESDAY AND THURSDAY
AS THE TROUGH PROPAGATES OVER THE SOUTHERN PLAINS. AT THIS TIME THE
DRIEST PERIOD APPEARS TO BE FRIDAY WHEN THE PASSING SOUTHERN PLAINS
SHORTWAVE MAY DEEPEN TO A CLOSED LOW OVER THE SOUTH-CENTRAL U.S. AND
AMPLIFIES A RIDGE OVER NORTHERN MEXICO. SURFACE RIDGING WILL USHER A
DRIER AIRMASS FROM THE VICINITY OF THE GREAT BASIN.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 87 66 87 66 / 20 60 20 40
CARLSBAD NM 87 63 85 64 / 40 50 40 40
DRYDEN TX 87 67 87 67 / 10 50 20 30
FORT STOCKTON TX 87 65 86 66 / 30 60 40 40
GUADALUPE PASS TX 79 60 78 61 / 50 40 40 40
HOBBS NM 86 62 85 65 / 30 70 40 40
MARFA TX 82 57 79 58 / 30 70 40 30
MIDLAND INTL AIRPORT TX 86 65 87 66 / 20 60 20 40
ODESSA TX 87 65 87 65 / 20 60 30 40
WINK TX 92 67 93 68 / 30 60 40 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
70/10
Hazardous weather outlook, Aug 14, 1:18 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CDT SAT AUG 14 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
218 PM CDT (118 PM MDT) SAT AUG 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF SOUTHEASTERN
NEW MEXICO AND WEST TEXAS TONIGHT. A FEW OF THESE STORMS MAY BECOME
SEVERE THIS EVENING FROM THE WESTERN PERMIAN BASIN SOUTH INTO THE
LOWER TRANS PECOS REGION OF WEST TEXAS. WIND GUSTS OVER 60 MPH AND
HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE FROM THESE STORMS.
DEADLY LIGHTNING WILL ALSO BE POSSIBLE IN AND NEAR ANY THUNDERSTORM.
LOCALLY HEAVY RAINFALL...WITH RATES EXCEEDED AN INCH PER HOUR...WILL
BE POSSIBLE TONIGHT...ESPECIALLY OVER SOUTHEASTERN NEW MEXICO AND THE
WESTERN PERMIAN BASIN SOUTH ACROSS THE DAVIS MOUNTAINS. LOCALIZED
FLOODING OF ARROYOS...NORMALLY DRY WASHES AND DRAWS...LOW WATER
CROSSINGS...AND OTHER LOW LYING AREAS WILL BE POSSIBLE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
Hail, Brewster
- When
- August 14, 1:24 PM CST to 1:45 PM CST
- Where
- Brewster County, 5 mi WSW of Alpine
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.333, -103.750
Law enforcement officials and a local radio station reported a swath of nickel size hail from U.S. Highway 90/67 west of Alpine to State Highway 118 south of the city.
Flash Flood, Brewster
- When
- August 14, 2:15 PM CST to 5:30 PM CST
- Where
- Brewster County, Alpine
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.812, -103.252 (the zone’s center; the record gives no point)
The Alpine Police Department barricaded city streets at several low water crossings at 14:15 CST due to flash flooding. Shortly before 1600 CST Alpine Creek began to overflow its banks, and washed away the police barricades. During the next half hour, residents were evacuated from several homes along the creek as flood waters continued to rise.
Flash Flood, Pecos
- When
- August 14, 4:30 PM CST to 6:30 PM CST
- Where
- Pecos County, 9 mi N of Ft Stockton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
Flash flooding resulted in high water flowing over Farm to Market Road 1053 north of Fort Stockton.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tornadoes in North Carolina, August 14, 2004$9.8 million · F1 · 29 events
- Hurricane in North Carolina, August 14, 20043 injured · $13 million · 5 events
- Hurricane in South Carolina, August 14, 20043 injured · $6.5 million · 2 events
- Tornadoes and Flash Flooding in California, August 14, 20041 injured · $5.5 million · F0 · 7 events
- Lightning Strike in Florida, August 14, 20044 injured · 1 event
- Tornado and Flash Flooding in New Mexico, August 14, 2004F0 · 7 events
- Tropical Storm in North Carolina, August 14, 20046 events
- Hail in Colorado, August 14, 20041.75 in hail · 6 events
- Hail in Colorado, August 14, 20041.75 in hail · 5 events
- Flash Flooding and Hail in Texas, August 14 to 15, 20041.75 in hail · 4 events
- Tornadoes and Flash Flood in South Carolina, August 14, 2004F0 · 3 events
- Tornadoes in Florida, August 14, 2004F0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418476, 5418477, 5418478.